Alert archive / Florida / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 32, NWS Melbourne, FL

July 24, 2006Orange County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Jul 24, 2006, 2:41 PM EDT for Orange County, Florida. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 24, 2006, 2:41 PM EDT (18:41 UTC)
Expired
Jul 24, 2006, 3:30 PM EDT
In force
49 min
Issued by
NWS Melbourne, FL
Area
Counties, with a storm outline in the text

County Orange County, FL

The radar

The Melbourne radar (KMLB), 73 km from the middle of the area, began a volume at 18:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 6.7 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2006-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 432 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2006-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
432 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
808 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMLB 241842
SVRMLB
FLC095-241930-
/O.NEW.KMLB.SV.W.0032.060724T1841Z-060724T1930Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
241 PM EDT MON JUL 24 2006

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN ORANGE COUNTY
  THIS INCLUDES THE CITIES OF...ORLANDO INTERNATIONAL AIRPORT...OAK
  RIDGE...ORLANDO...CONWAY...CHRISTMAS

* UNTIL 330 PM EDT

* AT 239 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN 
EXCESS   OF 60 MPH.  THIS STORM WAS LOCATED NEAR BUENA VENTURA 
LAKES...AND MOVING EAST AT   15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PINE CASTLE...BELLE ISLE AND 8 MILES SOUTH OF ORLANDO BY 250 PM EDT
  ORLANDO INTERNATIONAL AIRPORT BY 255 PM EDT
  7 MILES SOUTH OF CONWAY BY 300 PM EDT

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MILES AN
HOUR AND OR LARGE DESTRUCTIVE HAIL. FREQUENT TO EXCESSIVE LIGHTNING
AND VERY HEAVY RAIN WILL ALSO BE POSSIBLE. IF THE STORM APPROACHES
YOU...SEEK SHELTER IN AN ENCLOSED BUILDING ON THE LOWEST FLOOR. KEEP
AWAY FROM WINDOWS.

LAT...LON 2847 8152 2837 8146 2839 8098 2856 8098

$$
DD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 1:43 PM EDT, 58 minutes earlier.

Area forecast discussion, Jul 24, 1:43 PM EDT, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
143 PM EDT MON JUL 24 2006

.DISCUSSION...

TONIGHT...LIGHTNING STORMS BEGINNING TO BREAK DOWN THE MID LEVEL
STABILITY OVER THE NORTHERN AND CENTRAL PORTION OF THE CWA.  EXPECT
TSTMS TO SWEEP OFF SHORE NORTH OF THE CAPE. SEE CU MOVING OFF SHORE
ACROSS VOLUSIA COUNTY SO MOST ENHANCEMENT TO CONVECTION WILL LIKELY
OCCUR JUST OFF THE COAST.  SEA BREEZE HAS MOVED INLAND IN PALM
BEACH COUNTY BUT SEEMS TO BE PINNED TO THE COAST FROM THE CAPE TO
STUART.  CONVECTION HAS BEEN SLOW TO START OVER AND SOUTH OF BREVARD
AND OSCEOLA COUNTY MAINLY DUE TO RIDGING IN THE MID LEVELS.  EXPECT
THE ATMOSPHERE TO BECOME UNSTABLE ENOUGH TO SPREAD STORMS OVER THIS
AREA WITH A CONCENTRATION ALONG THE COAST AFTERNOON AND EVENING.

TUE-WED...SURFACE RIDGE CONTINUES ITS SLOW PROGRESSION BACK
NORTHWARD AS OFFSHORE FLOW TRANSITIONS BACK TO ONSHORE ONCE AGAIN.
WILL KEEP SCATTERED (30-40%) AFTN/EVENING SHRA/TSRA IN THE FCST WITH
SLIGHTLY HIGHER CHANCES OVER THE INTERIOR MOST DAYS AS THE DAILY
SEABREEZE MOVES INLAND. MID LVL TEMPS WILL REMAIN FAIRLY
WARM...LIMITING INSTABILITY AS A MID LVL RIDGE REMAINS PARKED OVER
THE REGION. TEMPERATURES WILL CONTINUE TO BE WARM AND IN THE LOWER
90S...JUST SLIGHTLY ABOVE SEASONAL NORMS.

THU-MON...LOW LEVEL RIDGE AXIS WILL SLIDE A BIT FURTHER NORTHWARD
DURING THIS PERIOD. SCATTERED AFTN/EVENING STORMS CONTINUE THROUGH
THIS PERIOD AND A SLIGHTLY HIGHER FOCUS WILL BE ACROSS THE INTERIOR
WITH ONSHORE FLOW. PREVIOUS FCSTR UNDERCUT MOS POPS BY AROUND 10%
THROUGH THE EXTENDED AND FORESEE NO CHANGES HERE. NEAR CLIMO VALUES
EXPECTED FOR TEMPERATURES THROUGH THE EXTENDED.

&&

.MARINE...SPECIAL MARINE WARNINGS WILL LIKELY BE NEEDED OFF VOLUSIA
COUNTY LATE AFTERNOON AND POSSIBLY FARTHER SOUTH INTO THE EVENING AS
INLAND CONVECTION MOVES TOWARD THE COAST.

LIGHT SOUTHWEST WINDS WILL SLOWLY TRANSITION BACK TO LIGHT
SOUTH-SOUTHEASTERLY BY TUESDAY AFTERNOON AS RIDGE AXIS CREEPS SLOWLY
NORTHWARD ACROSS EAST CENTRAL FLORIDA COASTAL WATERS. WINDS WILL
VEER BRIEFLY BACK TO THE SOUTHWEST TUESDAY EVENING/WEDNESDAY MORNING
BEFORE BACKING EAST-SOUTHEASTERLY WEDNESDAY AFTERNOON. WINDS AND
SEAS TO REMAIN BELOW SCA LEVELS THROUGH THE EXTENDED.

&&

.AVIATION...SCT IFR THRU 23Z PRIMARILY ASCD WITH SCT-NMRS
CONVECTION. GRADUAL CLEARING AFT 02Z WITH WIDELY SCT SHOWERS MAINLY
ALONG THE COAST AND ATLANTIC WATERS OVERNIGHT. PREVAILING VFR OVER
THE INTERIOR.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  74  91  74  90 /  30  40  20  40
MCO  76  93  75  93 /  20  40  20  40
MLB  74  91  74  89 /  20  40  20  40
VRB  74  91  76  90 /  20  40  20  30

&&

.MLB WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...DECKER
LONG TERM....SEDLOCK
Hazardous weather outlook, Jul 24, 7:52 AM EDT, 6 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
752 AM EDT MON JUL 24 2006

AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147-
242100-
COASTAL WATERS FROM FLAGLER BEACH TO COCOA BEACH OUT 20 NM-
COASTAL WATERS FROM COCOA BEACH TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO COCOA BEACH 20 TO 60 NM OFFSHORE-
WATERS FROM COCOA BEACH TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
752 AM EDT MON JUL 24 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT...

...THUNDERSTORM IMPACT...
HIGH MOISTURE WILL COMBINE WITH SURFACE HEATING TO PRODUCE NUMEROUS
SHOWERS AND LIGHTNING STORMS ACROSS EAST CENTRAL FLORIDA TODAY.

ISOLATED SHOWERS AND A FEW STORMS WILL MOVE ACROSS THE FLORIDA
PENINSULA THIS MORNING AND A GRADUAL INCREASE IN COVERAGE IS
EXPECTED LATE THIS MORNING AND INTO THE AFTERNOON AS THE WEST
COAST SEA BREEZE SPREADS INLAND. STORM MOTION WILL BE TO THE
EAST AT AROUND 10 MPH. THE MAIN STORM THREATS CONTINUE TO BE
CLOUD TO GROUND LIGHTNING...LOCALLY HEAVY RAIN...AND WIND GUSTS
NEAR 40 MPH IN THE STRONGER STORMS DURING THE AFTERNOON.

...FLOOD IMPACT...
DUE TO THE SLOW MOVEMENT OF STORMS RAINFALL AMOUNTS OF ONE TO
TWO INCHES WILL BE POSSIBLE IN A RELATIVELY BRIEF TIME. THE PRESENCE
OF INTERACTING BOUNDARIES WILL LIKELY PRODUCE LOCALLY INTENSE
RAINFALL RATES IN THE STRONGER STORMS AND PONDING OF WATER IN LOW
LYING POORLY DRAINED AREAS IS LIKELY TO OCCUR.

...MARINE THUNDERSTORM GUST IMPACT...
SCATTERED TO NUMEROUS LIGHTNING STORMS WILL MOVE SEAWARD OUT OVER THE
INTRACOASTAL AND NEARSHORE WATERS THIS AFTERNOON MAINLY NORTH OF
SEBASTIAN INLET. A FEW OF THE MORE INTENSE STORMS WILL BE CAPABLE OF
PRODUCING WIND GUSTS EXCEEDING 34 KNOTS ALONG WITH LOCALLY HIGHER
SEAS.

...WATERSPOUT IMPACT...
MOIST AND UNSTABLE CONDITIONS IN THE MORNING AND EARLY AFTERNOON
WILL PRESENT A SOMEWHAT FAVORABLE ENVIRONMENT FOR THE DEVELOPMENT OF
WATERSPOUTS. AREAS ARE TYPICALLY FOUND ALONG THE INTRACOASTAL
WATERWAY AS WELL AS CAPE CANAVERAL AND MERRITT ISLAND...WHICH
USUALLY PRESENT LOCALIZED BOUNDARIES DUE TO CONVECTIVE OUTFLOW AND
DIFFERENTIAL HEATING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
COVERAGE OF SHOWERS AND STORMS WILL REMAIN SCATTERED...BUT WILL
DECREASE TO SLIGHTLY BELOW SEASONAL NORMALS FROM TUESDAY ONWARD...AS
HIGH PRESSURE BECOMES RE ESTABLISHED OVER CENTRAL FLORIDA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE
IF NEEDED.

PENDERGRAST/SEDLOCK

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 1:50 PM EDTSpecial Marine WarningMLB115 min
Jul 24, 4:01 PM EDTTornado WarningMLBBrevard, Volusia44 min
Jul 24, 4:44 PM EDTSpecial Marine WarningMLB84 min

Nearby

Severe Thunderstorm Warnings in Florida, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.